Enhancement of allergic symptoms by NSAIDs is not a specific phenomenon in food-dependent exercise-induced anaphylaxis.
Nonsteroidal anti-inflammatory drugs enhance allergic reactions in a patient with wheat-induced anaphylaxis
Article first published online: 19 SEP 2003
Volume 58, Issue 10, page 1071, October 2003
How to Cite
Shirai, T., Matsui, T., Uto, T., Chida, K. and Nakamura, H. (2003), Nonsteroidal anti-inflammatory drugs enhance allergic reactions in a patient with wheat-induced anaphylaxis. Allergy, 58: 1071. doi: 10.1034/j.1398-9995.2003.00136.x
- Issue published online: 19 SEP 2003
- Article first published online: 19 SEP 2003
- Accepted for publication 30 January 2003
- histamine release;
- nonsteroidal anti-inflammatory drug;
- oral challenge;
- wheat-induced anaphylaxis
Nonsteroidal anti-inflammatory drugs (NSAIDs) have been shown to enhance the symptoms of food-dependent exercise-induced anaphylaxis (1, 2). We report a rare case of wheat-induced anaphylaxis not related to exercise in which oral challenges with wheat and gluten-induced whole blood histamine release were enhanced by NSAIDs.
A 59-year-old man was admitted to our hospital for investigation of recurrent food-induced anaphylaxis. He first developed urticaria after eating noodles at age 58. Since then he frequently had urticaria and occasionally experienced anaphylaxis, including dyspnoea, wheezing, angioedema, and loss of consciousness after ingesting wheat, including noodles, bread, breaded cutlets, and tempura (Japanese deep-fried foods). It was determined that he had these episodes of anaphylaxis without exercise. Total IgE was 160 IU/ml. Skin-prick testing and specific IgE were positive for wheat and gluten, the major allergen in wheat-induced allergy. To determine an elimination diet and to instruct the patient, open oral challenges were performed. Oral challenges with bread, noodles, cutlets, and tempura were all negative. However, when 30 mg of diclofenac sodium, an NSAID, was taken just before the challenge, he developed urticaria 1 h after eating noodles or tempura. He developed no symptoms after taking diclofenac sodium only.
To clarify the effect of NSAIDs on wheat-induced anaphylaxis, we measured histamine release after in vitro exposure to gluten with or without tolmetin sodium, an NSAID, in this patient and a normal control subject. Heparinized whole blood samples were taken and incubated with gluten at concentrations ranging from 2.5 to 2500 μg/ml and with tolmetin sodium at concentrations ranging from 0.125 to 12.5 mg/ml for 30 min at 37°C. After centrifugation, histamine was measured in the cell-free supernatants by radioimmunoassay. Histamine release was found to be positive with gluten at the concentration of 2500 μg/ml in the patient. With tolmetin sodium at concentrations of 0.125 and 1.25 mg/ml, gluten-induced histamine release was not affected. However, tolmetin sodium at the concentration of 12.5 mg/ml enhanced the gluten-induced histamine release at all concentraions of gluten. Interestingly, tolmetin sodium enhanced histamine release even in the absence of gluten in the control subject as well as in the patient. Histamine release was not found in other conditions in the control subject. At follow-up 1 year after the discharge, he remained asymptomatic after strict elimination of wheat.
The results of our in vitro study indicate that the induction of positive oral challenges with wheat after pretreatment with an NSAID is, at least partly, because of enhancement of histamine release. To our knowledge, this is the first report of wheat-induced anaphylaxis not related to exercise confirming that NSAIDs enhance type I allergic reactions. Previous studies demonstrated that NSAIDs enhance in vitro histamine release induced by IgE- or non-IgE-mediated mechanisms (3). In our study, histamine release was induced by tolmetin sodium even in the absence of allergen. In this regard, we speculate that the extent of enhancement of histamine release may depend on the type and dose of the NSAIDs as our patient developed no symptoms after taking diclofenac sodium only. We found that enhancement of the allergic symptoms induced by NSAIDs is not a specific phenomenon in food-dependent exercise-induced anaphylaxis, but can occur in other type I allergic diseases. Furthermore, pretreatment with NSAIDs under controlled conditions is useful for confirming the diagnosis of food-induced allergy when food challenge tests fail to induce positive reactions.